Alert archive / Montana / Red Flag Warnings in 2017

Red Flag Warning 22, NWS Great Falls, MT

September 11, 20178 counties in Montana

NWS Great Falls, MT issued this red flag warning at Sep 11, 2017, 3:26 PM MDT for 8 counties in Montana. It took effect at Sep 12, 2017, 12:00 PM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 11, 2017, 3:26 PM MDT (21:26 UTC)
In effect from
Sep 12, 2017, 12:00 PM MDT
Expired
Sep 12, 2017, 10:15 PM MDT
In force
10 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Jefferson County, MT, Lewis and Clark County, MT, Liberty County, MT, Pondera County, MT, Powell County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 70 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2205 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

180 
WWUS85 KTFX 112126
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
326 PM MDT Mon Sep 11 2017

MTZ112-114-121300-
/O.NEW.KTFX.FW.W.0022.170912T1800Z-170913T0600Z/
/O.EXT.KTFX.FW.W.0021.000000T0000Z-170912T0600Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
326 PM MDT Mon Sep 11 2017

...RED FLAG WARNING FOR STRONG GUSTY WINDS AND LOW HUMIDITY NOW IN
EFFECT UNTIL MIDNIGHT MDT TONIGHT... 

...RED FLAG WARNING FOR STRONG GUSTY WINDS AND LOW HUMIDITY IN 
EFFECT FROM NOON TUESDAY TO MIDNIGHT MDT TUESDAY NIGHT...

The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from noon Tuesday to midnight MDT
Tuesday night.

* IMPACTS: Low Humidities and Strong Gusty Winds will create 
  erratic fire behavior and an increased risk of new fire starts. 

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 112 and 114.

* COUNTIES AFFECTED: 
  In Central Montana, Lewis and Clark.
  In North Central Montana, Glacier, Liberty, Pondera, Teton
                             Toole.

* LOWER ELEVATION WIND: West at 10 to 20 mph...with gusts near 30 
  mph.

* RIDGE TOP WINDS: West at 20 to 30 mph...with gusts near 40 mph.

* HUMIDITY: As low as 9 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of gusty
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ116-121300-
/O.NEW.KTFX.FW.W.0022.170912T1800Z-170913T0600Z/
Lincoln Ranger District of the Helena National Forest-
326 PM MDT Mon Sep 11 2017

...RED FLAG WARNING FOR STRONG GUSTY WINDS AND LOW HUMIDITY IN 
EFFECT FROM NOON TUESDAY TO MIDNIGHT MDT TUESDAY NIGHT...

The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from noon Tuesday to midnight MDT
Tuesday night.

* IMPACTS: Low Humidities and Strong Gusty Winds will create 
  erratic fire behavior and an increased risk of new fire starts. 

* AFFECTED AREA: 
  In Southwest Montana, Fire Weather Zone 116.

* COUNTIES AFFECTED: 
  In Central Montana, Lewis and Clark.
  In Southwest Montana, Jefferson.

* WIND: West 10 to 15 mph. Gusts 20 to 30 mph in the afternoon and  
  early evening.

* HUMIDITY: As low as 18 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ113-115-117-120300-
/O.CON.KTFX.FW.W.0021.000000T0000Z-170912T0300Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
326 PM MDT Mon Sep 11 2017

...RED FLAG WARNING FOR STRONG GUSTY WINDS AND LOW HUMIDITY REMAINS
IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* IMPACTS: Low Humidities and Strong Gusty Winds will create 
  erratic fire behavior and an increased risk of new fire starts. 

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 113, 115 and 117.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Fergus, Judith Basin, Meagher.
  In North Central Montana, Blaine, Chouteau, Hill.

* WIND: West 10 to 15 mph with gusts up to 25 mph.

* HUMIDITY: As low as 10 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of gusty
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
5 follow-up statements
868 
WWUS85 KTFX 120239
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
839 PM MDT Mon Sep 11 2017

MTZ113-115-117-120345-
/O.EXP.KTFX.FW.W.0021.000000T0000Z-170912T0300Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
839 PM MDT Mon Sep 11 2017

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

The Red Flag Warning which was in effect for Fire Weather Zones
113, 115, and 117 will be allowed to expire at 9 PM MDT this
evening. Relative humidity values have been slowly increasing this
evening, and will continue to rise above critical thresholds. In
addition to rising relative humidity values, winds were decreasing,
especially over the plains

$$

MTZ112-114-121745-
/O.CON.KTFX.FW.W.0021.000000T0000Z-170912T0600Z/
/O.CON.KTFX.FW.W.0022.170912T1800Z-170913T0600Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
839 PM MDT Mon Sep 11 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...
...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TUESDAY TO
MIDNIGHT MDT TUESDAY NIGHT...

* IMPACTS: Low Humidities and Strong Gusty Winds will create 
  erratic fire behavior and an increased risk of new fire starts. 

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 112 and 114.

* COUNTIES AFFECTED: 
  In Central Montana, Lewis and Clark.
  In North Central Montana, Glacier, Liberty, Pondera, Teton
                             Toole.

* LOWER ELEVATION WIND: West at 10 to 20 mph...with gusts near 30 
  mph.

* RIDGE TOP WINDS: West at 20 to 30 mph...with gusts near 40 mph.

* HUMIDITY: As low as 8 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of gusty
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ116-121745-
/O.CON.KTFX.FW.W.0022.170912T1800Z-170913T0600Z/
Lincoln Ranger District of the Helena National Forest-
839 PM MDT Mon Sep 11 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TUESDAY TO
MIDNIGHT MDT TUESDAY NIGHT...

* IMPACTS: Low Humidities and Strong Gusty Winds will create 
  erratic fire behavior and an increased risk of new fire starts. 

* AFFECTED AREA: 
  In Southwest Montana, Fire Weather Zone 116.

* COUNTIES AFFECTED: 
  In Central Montana, Lewis and Clark.
  In Southwest Montana, Jefferson.

* WIND: West 10 to 15 mph with gusts up to 20 mph.

* HUMIDITY: As low as 18 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
164 
WWUS85 KTFX 120514
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
1114 PM MDT Mon Sep 11 2017

MTZ112-114-121200-
/O.CAN.KTFX.FW.W.0021.000000T0000Z-170912T0600Z/
/O.CON.KTFX.FW.W.0022.170912T1800Z-170913T0600Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
1114 PM MDT Mon Sep 11 2017

...RED FLAG WARNING REMAINS IN EFFECT
FROM NOON TUESDAY TO MIDNIGHT MDT TUESDAY NIGHT...

* IMPACTS: Low Humidities and Unseasonably Warm Temperatures will 
  create erratic fire behavior. 

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 112 and 114.

* COUNTIES AFFECTED: 
  In Central Montana, Lewis and Clark.
  In North Central Montana, Glacier, Liberty, Pondera, Teton
                             Toole.

* LOWER ELEVATION WIND: West at 10 to 20 mph...with
  gusts near 25 mph.

* RIDGE TOP WINDS: West at 15 to 25 mph...with
  gusts near 30 mph.

* HUMIDITY: As low as 14 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of gusty
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ116-121200-
/O.CON.KTFX.FW.W.0022.170912T1800Z-170913T0600Z/
Lincoln Ranger District of the Helena National Forest-
1114 PM MDT Mon Sep 11 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM
NOON TUESDAY TO MIDNIGHT MDT TUESDAY NIGHT...

* IMPACTS: Low Humidities and Unseasonably Warm Temperatures will 
  create erratic fire behavior. 

* AFFECTED AREA: 
  In Southwest Montana, Fire Weather Zone 116.

* COUNTIES AFFECTED: 
  In Central Montana, Lewis and Clark.
  In Southwest Montana, Jefferson.

* WIND: West 10 to 15 mph...with gusts up to 25 mph.

* HUMIDITY: As low as 18 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
710 
WWUS85 KTFX 120945
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
345 AM MDT Tue Sep 12 2017

MTZ112-114-116-122200-
/O.CON.KTFX.FW.W.0022.170912T1800Z-170913T0600Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
Lincoln Ranger District of the Helena National Forest-
345 AM MDT Tue Sep 12 2017

...RED FLAG WARNING REMAINS IN EFFECT
FROM NOON TODAY TO MIDNIGHT MDT TONIGHT...

* IMPACTS: Low Humidities...shifting winds and Unseasonably Warm 
  Temperatures will create erratic fire behavior. 

* AFFECTED AREA: 
  In North Central Montana Fire Zones...112...114.
  In Southwest Montana Fire Zone....116.

* COUNTIES AFFECTED: 
  In Central Montana, Lewis and Clark.
  In North Central Montana, Glacier, Liberty, Pondera, Teton
                             Toole.
  In Southwest Montana, Jefferson.

* LOWER ELEVATION SURFACE WINDS: 10 to 20 mph...with gusts
  near 25 mph. Winds will shift to the north this morning...then
  gradually shift to the south/southeast by late this afternoon.

* RIDGE TOP WINDS: West at 15 to 25 mph...with gusts near 30 mph.

* HUMIDITY: As low as 10 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of gusty
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
985 
WWUS85 KTFX 122041
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
241 PM MDT Tue Sep 12 2017

MTZ112-114-116-130600-
/O.CON.KTFX.FW.W.0022.000000T0000Z-170913T0600Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
Lincoln Ranger District of the Helena National Forest-
241 PM MDT Tue Sep 12 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* IMPACTS: Low Humidities and Unseasonably Warm Temperatures will 
  create erratic fire behavior and an increased risk of new fire 
  starts. 

* AFFECTED AREA: 
  In North Central Montana Fire Zones...112...114.
  In Southwest Montana Fire Zone....116.

* COUNTIES AFFECTED: 
  In Central Montana, Lewis and Clark.
  In North Central Montana, Glacier, Liberty, Pondera, Teton
                             Toole.
  In Southwest Montana, Jefferson.

* LOWER ELEVATION SURFACE WINDS: Easterly to southerly winds of 10
  to 20 mph, with gusts near 25 mph. These winds will become
  westerly this evening. 

* RIDGE TOP WINDS: West at 15 to 25 mph with gusts near 30 mph.

* HUMIDITY: As low as 15 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of gusty
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://weather.gov/greatfalls
121 
WWUS85 KTFX 130415
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
1015 PM MDT Tue Sep 12 2017

MTZ112-114-116-130515-
/O.CAN.KTFX.FW.W.0022.000000T0000Z-170913T0600Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
Lincoln Ranger District of the Helena National Forest-
1015 PM MDT Tue Sep 12 2017

...RED FLAG WARNING IS CANCELLED...

The National Weather Service in Great Falls has cancelled the Red
Flag Warning.

Wind speeds have diminished along the Rocky Mountain Front...thus
the Red Flag Warning has been cancelled.

$$

http://weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Sep 11, 2:51 PM MDT, 35 minutes earlier.

Area forecast discussion, Sep 11, 2:51 PM MDT, 35 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
251 PM MDT Mon Sep 11 2017

.SYNOPSIS...
Weak ridging continues to remain in control of the weather this
evening, bringing very warm temperatures across the area. This
warm pattern will remain in place one more day on Tuesday before a
cold front moves southward from Canada into the region on
Wednesday. Along with this front, scattered thunderstorms will be
possible over Southwest MT. For Thursday and Friday, expect
widespread rain and mountain snow, along with much cooler
temperatures.

&&

.DISCUSSION...
Today through Wednesday...Look for clear skies and
very warm temperatures through the rest of Monday evening with
continued smoky conditions causing limitations to visibility. We
will see one more warm and smoky day on Tuesday with temperatures
remaining well above normal. This trend wont last long as we will
begin to see a shift in the weather pattern by mid-week. On
Wednesday, a developing storm system will begin to transition our
upper-air pattern to a progressive southwest to northeast flow.
Additionally, a cold front will begin to move southward out of
southern Canada. With increasing upper air dynamics, combined by
frontal support aiding in sufficient lift, showers and
thunderstorms will likely break out across central and
southwestern areas. A few of these storms may be strong at times,
with gusty winds and dangerous lightning. Look for most of the
storm activity to diminish by the late evening hours. KLG

Wednesday Night through Monday...Areas of light rain begin to
develop Wednesday night as a cold front continues to advance across
the forecast area. Rain becomes more organized along the Rocky
Mountain Front on Thursday with a deepening northeasterly upslope
flow. Synoptic forcing strengthens Thursday night as longwave trough
amplifies and moves across the PacNW. Model solutions continue to
differ in how deeply the trough digs over Idaho, but all produce
widespread steady precipitation across N-central and SW Montana.
Confidence is increasing that storm total rainfall could reach or
exceed 1.25 inches across portions of N-central Montana Thursday
night through Friday. Rain will change to snow Thursday night at
elevations above around 6000 feet, possibly producing a couple
inches of accumulating snow over Glacier NP and the Bob Marshal
Wilderness. All this will be welcome news for fire fighting efforts,
although firefighters and those in the backcountry should be
prepared for cold and raw conditions. Precipitation is expected to
end from west to east Friday night, but does show some potential to
linger into mid-day Saturday. Low temperatures Saturday morning will
be in the low to mid 30s for many areas, so those with sensitive
plants should prepare for possible frost. High pressure returns to
the area Sunday and Monday as temperatures climb back to near
seasonal averages. PN

&&

.AVIATION...
Updated 1738z.
Look for clear skies across all terminals today and into tonight.
Main concern this afternoon and evening will be ongoing smoky
conditions which may reduce visibility to IFR at times, mainly along
or near the Continental Divide. Otherwise, impacts will include
limited visibility to distant mountain tops and ridges with a bit of
a westerly breeze at times. Winds should diminish late this evening
and into tonight with continued clear skies and primarily VFR for
all terminals. KLG

&&

.FIRE WEATHER...
Expect warm temperatures, along with low humidity and breezy west
winds to persist this evening across all fire weather zones. It
remains warm on Tuesday but fortunately will not be as windy
across the plains. However, fire weather conditions will remain
critical near the Continental Divide through Tuesday evening.
Scattered thunderstorms are possible over Southwest MT on
Wednesday. Within this area, any one storm may produce dangerous
lightning, along with possibly erratic winds which may locally
enhance fire weather conditions. By Wednesday afternoon, a cold
front will move southward out of southern Canada into northern and
central Montana. This will cause a wind shift from the north with
higher humidity building in Wednesday night. KLG

Extended: Widespread rain and high mountain snow is expected to
develop across the entire region on Thursday...with periods of
precipitation Thursday night through Friday. Average storm total
precipitation amounts of 0.75 to 1.25 inches are possible...with
some adjustments likely over the next few days. Some flooding
concerns could develop in burn areas...and firefighters at higher
elevations should be prepared for cold/snowy conditions. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  88  48  77 /   0   0  10  30
CTB  44  83  42  68 /   0   0  10  20
HLN  51  85  56  81 /   0   0  20  40
BZN  46  86  51  79 /   0   0  20  40
WEY  41  74  44  70 /   0   0  20  40
DLN  49  83  53  77 /   0   0  20  50
HVR  54  85  50  77 /   0   0  10  10
LWT  59  86  60  77 /   0   0  10  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until midnight MDT tonight Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty...Lewis and Clark
National Forest Rocky Mountain District-Rocky Mountain Front.

Red Flag Warning from noon Tuesday to midnight MDT Tuesday night
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Lewis
and Clark National Forest Rocky Mountain District-Rocky Mountain
Front...Lincoln Ranger District of the Helena National Forest.

Red Flag Warning until 9 PM MDT this evening Central and Eastern
Lewis and Clark National Forest Areas...Chouteau and Fergus
Counties...Hill and Blaine Counties.

&&

weather.gov/greatfalls

Nearby

Red Flag Warnings in Montana, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.